Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 8, NWS Corpus Christi, TX

April 2, 2017La Salle County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at Apr 2, 2017, 9:22 AM CDT for La Salle County, Texas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2017, 9:22 AM CDT (14:22 UTC)
Expired
Apr 2, 2017, 9:38 AM CDT
In force
16 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County La Salle County, TX

The radar

The Corpus Christi radar (KCRP), 158 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 2.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3410 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
3.7
Supercell composite
20.1

Open this sounding in Storm Lab

The text

As transmitted.

861 
WUUS54 KCRP 021422
SVRCRP
TXC283-021500-
/O.NEW.KCRP.SV.W.0008.170402T1422Z-170402T1500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Corpus Christi TX
922 AM CDT SUN APR 2 2017

The National Weather Service in Corpus Christi has issued a

* Severe Thunderstorm Warning for...
  Northeastern La Salle County in south central Texas...

* Until 1000 AM CDT

* At 921 AM CDT, a severe thunderstorm was located near Los Angeles,
  or 12 miles northeast of Cotulla, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fowlerton and Los Angeles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 2826 9882 2834 9919 2864 9910 2865 9883
      2865 9880
TIME...MOT...LOC 1421Z 275DEG 23KT 2852 9905 

HAIL...1.00IN
WIND...60MPH
 
$$

MB
1 follow-up statement
594 
WWUS54 KCRP 021438
SVSCRP

Severe Weather Statement
National Weather Service Corpus Christi TX
938 AM CDT SUN APR 2 2017

TXC283-021447-
/O.CAN.KCRP.SV.W.0008.000000T0000Z-170402T1500Z/
La Salle TX-
938 AM CDT SUN APR 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LA SALLE COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and
heavy rain are still possible with this thunderstorm.

LAT...LON 2826 9882 2834 9919 2864 9910 2865 9883
      2865 9880
TIME...MOT...LOC 1436Z 275DEG 23KT 2851 9893 

$$

MB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 6:50 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Apr 2, 6:50 AM CDT, 2 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
650 AM CDT Sun Apr 2 2017

.DISCUSSION...

Decided to go with a Coastal Flood Advisory for the gulf facing
beaches this morning, as tide levels are running near 1 foot above
predicted levels and Bob Hall Pier is forecast to be around 1 foot
MSL w/o the increase (will be close enough). That is good until 1
PM.

Otherwise, see Aviation discussion for 12Z TAFs.

&&

.AVIATION...

Pretty much similar scenario as with the 06Z issuance. MVFR/IFR
CIGS early this morning with improving conditions during the day,
as drier air begins to filter in. Main convective concern will
mainly be in the KVCT terminal today. Showers are developing over
this area at this time, but the 12Z sounding does show a very
strong mid level cap. Still, will keep the mention of thunder at
KVCT through about 23Z, starting about 15Z (may be early but
thunder could develop before 20Z). Elsewhere, will maintain VCSH
at KALI and KCRP but do not have any TEMPOS (too isolated). Winds
begin to become more southwest and west from west to east today
with the improving CIGS happening a bit earlier. Should remain VFR
all terminals by 19Z, although there could be some mid level CIGS
as some jet dynamics impact the area. Winds late this
afternoon/evening will be westerly, diminishing overnight and
generally less than 11 knots.

&&

.PREVIOUS DISCUSSION... /Issued 344 AM CDT Sun Apr 2 2017/

SHORT TERM (TODAY THROUGH MONDAY)...

Synoptic scale models are showing some mid level drier air moving
into our area this morning, which is keeping the deeper theta-e
air farther north where the convection is on-going. Confidence in
severe weather today is starting to decrease because of this,
although with the shear that is still in play. Most of the model
guidance (including the HRRR, TTU and NSSL) is keeping the
strongest convection to the north of the forecast area. We still
have part of our area in a slight risk, and the better shot for
any strong to severe convection should be northeastern areas
today. Drier air begins to come in this afternoon as as the potent
jet impacts the area. If anything develops late afternoon over the
southeastern areas where the drier air is it will be high based
and would produce some good wind gusts. However, confidence in
that happening is not high either due to the aforementioned
guidance. Nevertheless, will maintain the better chances for
showers/storms over the NE and diminish rain chances this
afternoon over the western areas as the drier air moves in. Will
only mention severe over the Victoria area and NE Coastal Bend.
Looks like another warm day today with the downslope winds. With
the drier air in place tonight, should see some cooler
temperatures but it will warm back up on Monday with lots of
sunshine expected behind the upper system. For high temperatures
again going on the warmer side of guidance.

MARINE (TODAY THROUGH MONDAY)...

Winds become more south and decrease later today, which should
also help to diminish seas a bit. Still have some 6 foot seas so
in areas where winds are around 15 knots. Winds will shift
offshore late tonight and remain so for a while Monday before
becoming south again by Monday evening. Best shot of showers and
thunderstorms will be north and east of Port Aransas, with some
remnant convection continuing offshore (possibly) this evening.

LONG TERM (Monday Night through Sunday)...

South flow redevelops Monday Night as the next s/w trough digs
through the SE CONUS with sfc cyclogenesis occurring across the
Southern High Plains of TX. Tuesday is likely to be another warm to
hot day as limited moisture depth and SW flow just above the surface
allows for near maximum warming potential. Surface low across the
Plains then hooks and kicks NE Tuesday Night with an associated
surface cold front pushing south across TX...reaching the CWA around
sunrise Wed. Limited moisture depth should preclude any precip with
the front...aside from an isolated shower/storm across the open
Gulf. Cooler and dry north flow should prevail Wed /likely breezy
conditions in the morning/ as surface high pressure builds south
into the area. High pressure then shifts east by the end of the week
with traditional SE low level flow then developing across S TX.
Pleasant weather conditions are expected Wed through Thursday /and
probably Friday/ as low humidity and near to slightly above normal
max temps occur. Min temps may dip to the coolest levels in about a
month Wed Night as surface high overhead and dry soil moistures
allows for temps to fall into the low 50s to upper 40s across inland
areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    92  59  92  60  89  /  20  10   0   0   0
Victoria          86  57  88  59  88  /  60  20   0   0   0
Laredo            92  61  95  63  97  /  10   0   0   0   0
Alice             94  57  93  57  94  /  20  10   0   0   0
Rockport          87  63  87  68  83  /  30  20   0   0   0
Cotulla           88  58  93  59  95  /  30  10   0   0   0
Kingsville        94  57  93  60  93  /  10  10   0   0   0
Navy Corpus       88  64  86  69  84  /  20  20   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Coastal Flood Advisory until 1 PM CDT this afternoon For the
     following zones: Aransas...Calhoun...Kleberg...Nueces.

GM...None.

&&

GW/86...AVIATION
Hazardous weather outlook, Apr 2, 5:57 AM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Corpus Christi TX
557 AM CDT Sun Apr 2 2017

TXZ229>234-239>247-031100-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
557 AM CDT Sun Apr 2 2017

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

There is a slight risk for severe thunderstorms today over
portions of the Coastal Plains and all of the Victoria Crossroads
area, with the slight risk area near and east of a Corpus Christi
to George West to Choke Canyon Dam line.

A Coastal Flood Advisory is in effect for Kleberg, Nueces, Aransas
and Calhoun Counties until early afternoon.

Elevated fire weather conditions are expected over Webb County
through early this evening due to moderate west winds and low
relative humidity.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated; however requests for local
storms reports may be issued later today if potential severe
weather is noted.

GMZ230-235-250-255-270-275-031100-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
557 AM CDT Sun Apr 2 2017

This hazardous weather outlook is for the Middle Texas Coastal
Waters.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms today and this evening over
the bays and gulf waters. A few strong storms will be possible
mainly north and east of Port Aransas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated; however requests for local
storms reports may be issued later today if potential severe
weather is noted.

GW/RH

In the hours before

Special weather statement, Apr 2, 8:47 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
847 AM CDT SUN APR 2 2017

TXZ229-021415-
La Salle-
847 AM CDT SUN APR 2 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LA SALLE COUNTY...

At 845 AM CDT, a strong thunderstorm was located 4 miles west of
Cotulla, moving east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Cotulla, Millett, Los Angeles, Gardendale, Artesia Wells and
Woodward.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2838 9883 2825 9939 2864 9938 2865 9887
TIME...MOT...LOC 1345Z 248DEG 35KT 2847 9927

TMT
Special weather statement, Apr 2, 9:17 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
917 AM CDT SUN APR 2 2017

TXZ229-021500-
La Salle-
917 AM CDT SUN APR 2 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LA SALLE COUNTY...

At 917 AM CDT, a strong thunderstorm was located near Los Angeles, or
9 miles northeast of Cotulla, moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Fowlerton and Los Angeles.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2826 9882 2834 9919 2864 9910 2865 9880
TIME...MOT...LOC 1417Z 287DEG 20KT 2850 9909

MB

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 5:57 AM CDTCoastal Flood AdvisoryCRPAransas, Calhoun, Kleberg, Nueces7 hr
Apr 2, 8:12 AM CDTRiver Flood WarningCRPWebb5 days
Apr 2, 8:47 AM CDTSpecial Weather StatementCRPLa Salle28 min
Apr 2, 9:17 AM CDTSpecial Weather StatementCRPLa Salle43 min
Apr 2, 9:59 AM CDTSpecial Weather StatementCRPMcMullen46 min
Apr 2, 4:12 PM CDTSpecial Weather StatementCRPVictoria48 min
Apr 2, 4:31 PM CDTSpecial Weather StatementCRPVictoria44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.